31 C
Ontario
Saturday, June 22, 2024

Statins may cause muscle weakness: Report

- Advertisement -
- Advertisement -


Statins may cause muscle weakness: Report

New York, Oct 9 (Ajit Weekly News) Statins, commonly used to lower cholesterol levels, may cause a rare long-term condition which causes muscle weakness, according to a report by the UK’s Medicines and Healthcare products Regulatory Agency (MHRA).

Statins — atorvastatin, pravastatin, lovastatin, fluvastatin, simvastatin, rosuvastatin and pitavastatin (single-ingredient and fixed-dose combination products) — are important medicines to lower a person’s risk of having cardiovascular events such as angina, heart attacks, and stroke.

The medications are an acceptably safe and effective group that help lower the level of low-density lipoprotein (LDL) cholesterol in the blood.

Statins also play an important role in the treatment of atherosclerotic cardiovascular disease (narrowing and hardening of arteries).

But, “there have been some suspected reports of new-onset or aggravation of pre-existing myasthenia gravis or ocular myasthenia associated with statin use”, the MHRA said.

Myasthenia gravis is an autoimmune neuromuscular disorder that is characterised by fluctuating weakness of the voluntary muscles that control eye movements, facial expression, speaking, swallowing, limb movement and breathing.

The common symptoms of myasthenic gravis include drooping eyelids, double vision, problems with chewing or swallowing, speech disturbance, limb weakness and shortness of breath.

Many people who take statins do not experience side effects and, where this does happen, these are typically mild. But those experiencing problems should not stop statin treatment without first discussing this with the doctor, the MHRA said.

The health agency said that the majority of UK patients recovered after stopping statin treatment, while a minority continued to experience symptoms; recurrence of symptoms has been reported when patients restarted on the same or a different statin.

MHRA urged patients taking the pills to “be alert to new symptoms for myasthenia gravis, or worsening symptoms of pre-existing myasthenia gravis, and to seek medical advice if these occur”. Globally, there has been a very small number of reports of new-onset or aggravation of preexisting myasthenia gravis.

–Ajit Weekly News

rvt/vd

- Advertisement -
- Advertisement -spot_img
- Advertisement -spot_img
- Advertisement -spot_img
- Advertisement -spot_img
- Advertisement -
Latest news
Related news